LAWRENCE N. PARKER, M.D.
This content is PDF only. Please click on the PDF icon to access.
Drugs of the thioamide type, introduced during the 1940s for the treatment of thyrotoxicosis, were occasionally noted to produce jaundice. This effect was noted mostly with thiouracil, methylthiouracil, and thiobarbital (1). Due to this and other toxicities, antithyroid therapy with two newer thioamides, propylthiouracil and methimazole, has replaced the earlier drugs. However, a case of severe hepatitis and jaundice temporally associated with propylthiouracil administration, and regressing with cessation of propylthiouracil therapy has recently been encountered by the author.
A 9-year-old girl was diagnosed as having Graves' disease evidenced by markedly thyrotoxic signs and symptoms, a diffuse goiter, an 131I uptake
PARKER LN. Hepatitis and Propylthiouracil. Ann Intern Med. 1975;82:228–229. doi: https://doi.org/10.7326/0003-4819-82-2-228_2
Download citation file:
Published: Ann Intern Med. 1975;82(2):228-229.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use